[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Photo Essay
May 2000

Purtscher Retinopathy and Necrotizing Vasculitis With Gemcitabine Therapy

Arch Ophthalmol. 2000;118(5):726-727. doi:10.1001/archopht.118.5.726

A 59-YEAR-OLD man with a 10-year history of diabetes had 2 months of decreasing visual acuity in both eyes. Ten months prior to being seen, the patient began treatment with gemcitabine hydrochloride for non-small-cell lung cancer and within 1 month developed a progressive ischemic peripheral vaso-occlusive disease involving the right fourth digit (Figure 1), the left first digit, left second digit, and the dorsal penis. Findings from an upper extremity arteriogram confirmed sluggish palmar arterial flow bilaterally, and laboratory studies revealed a Westergren erythrocyte sedimentation rate (ESR) of 117 and an antinuclear antibody ratio (ANA) of 1:1280. Gemcitabine administration was discontinued and oral prednisone administration was begun. The peripheral necrotic lesions were stabilized, and within 1 month the ESR was 38. However, the cutaneous lesions persisted with periodic exacerbations during the next 8 months, necessitating varying doses of corticosteroids for control.

First Page Preview View Large
First page PDF preview
First page PDF preview
×